South Carolina, 2015Damaging Winds in South Carolina, June 28, 2015
June 28, 2015 · NWS CHS · 2 events in 2 counties and zones
A broken line of thunderstorms developed ahead of a cold front in the afternoon hours. A few of these storms became strong enough to produce damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of thunderstorms developed ahead of a cold front in the afternoon hours. A few of these storms became strong enough to produce damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 28, 12:56 PM EST, 22 minutes earlier.
Area forecast discussion, Jun 28, 12:56 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
156 PM EDT SUN JUN 28 2015
.SYNOPSIS...
A WEAK COLD FRONT WILL STALL ALONG THE COAST LATE TONIGHT BEFORE
DISSIPATING ON MONDAY. OTHERWISE...ATLANTIC HIGH PRESSURE WILL
RESIDE ACROSS THE AREA WHILE A TROUGH OF LOW PRESSURE PERSISTS
INLAND.
&&
.NEAR TERM /THROUGH TONIGHT/...
EARLY THIS AFTERNOON...NO CHANGES TO THE FORECAST FOR THE
AFTERNOON. AS WE HAVE REACHED CONVECTIVE TEMPERATURES...SHOWERS
AND THUNDERSTORMS HAVE STARTED TO DEVELOP. THE ONLY ADDITIONAL
THING TO NOTE IS THAT THE SHEAR IS STRONGER THAN IT WAS
YESTERDAY...IN THE 30-35 KNOT RANGE IN THE 0-6 KM LAYER. THIS IS
WELL SUPPORTED BY THE 12Z KCHS SOUNDING AS WELL AS THE EFFECTIVE
SHEAR PLOTS ON THE SPC MESOANALYSIS PAGE. THIS TYPE OF AMBIENT
WIND FIELD COULD RESULT IN SOME INTERESTING STORM STRUCTURES
THROUGH THE AFTERNOON. SOME ROTATION IS POSSIBLE WITHIN DISCRETE
STORMS AS WELL AS SOME SHORT LINEAR SEGMENTS. THE TORNADO THREAT
IS VERY LOW HOWEVER THANKS TO HIGH LCL/LFC HEIGHTS AND THE LACK OF
MUCH DIRECTIONAL SHEAR.
TONIGHT...MID AND UPPER LEVEL DRIER AIR WILL MOVE IN. THE
DRYING...ALONG WITH THE LOSS OF DIURNAL HEATING...SHOULD ALLOW THE
CONVECTION TO GRADUALLY WIND DOWN DURING THE EVENING. TEMPS WILL
DROP TO LOWER VALUES THAN THEY HAVE IN A WHILE...WHICH IS REALLY
ONLY CLOSE TO NORMAL WITH UPPER 60S WELL INLAND AND LOWER TO MID
70S AS YOU GET CLOSER TO THE COAST.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
DRIER HIGH PRESSURE WILL AFFECT THE REGION MONDAY WITH DEWPOINTS
DROPPING INTO THE 60S DURING THE AFTERNOON. THE COLD FRONT SHOULD BE
OFF THE COAST BY THEN BUT THERE WILL BE ENOUGH LOW-LEVEL MOISTURE TO
SUPPORT PERHAPS AN ISOLATED SHOWER OR TSTM OVER THE COASTAL WATERS.
ELSEWHERE WE DO NOT EXPECT ANY CONVECTION. HIGHS WILL BE 90-93F.
ON TUESDAY...THE IN-SITU HIGH PRESSURE WILL BEGIN TO LOSE ITS
INFLUENCE AS UPPER SHORTWAVE ENERGY DIGS ACROSS THE CENTRAL GULF
COAST REGION. SOUTHERLY LOW-LEVEL FLOW INCREASING DURING THE DAY
WILL YIELD INCREASING SURFACE DEWPOINTS. COMBINED WITH TEMPS IN THE
LOW TO MID 90S...WE EXPECT ENOUGH INSTABILITY TO ALLOW ISOLATED TO
SCATTERED SHOWERS/STORMS TO POP UP. THE GREATER COVERAGE LOOKS TO BE
IN SOUTHEAST GA WHERE THETA-E VALUES ARE HIGHER.
A SIMILAR PATTERN CONTINUES INTO WEDNESDAY WITH SOME UPPER LEVEL
SHORTWAVE ENERGY MOVING THROUGH. HIGHS IN THE LOW TO MID 90S AND
DEWPOINTS IN THE LOWER 70S WILL PROVIDE THE NECESSARY INSTABILITY
FOR SCATTERED MAINLY AFTERNOON/EVENING SHOWERS AND STORMS.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
A QUASI-ZONAL FLOW WILL AFFECT THE REGION WEDNESDAY NIGHT THROUGH
FRIDAY AS A LONGWAVE TROUGH REMAINS POSITIONED TO THE NORTHWEST.
HEIGHTS WILL BE INCREASING OVER THE INDEPENDENCE DAY WEEKEND AS THE
UPPER RIDGE RESTRENGTHENS OVER THE SOUTHEAST. CHANCES FOR SHOWERS
AND THUNDERSTORMS WILL BE A BIT HIGHER THURSDAY INTO FRIDAY DUE TO
WEAKER CAPPING. DECREASING COVERAGE EXPECTED OVER THE WEEKEND AS THE
UPPER RIDGE REBUILDS AND MID-LEVELS WARM. HIGHS WILL BE IN THE LOWER
90S LATE WEEK...INCREASING INTO THE LOW/MID 90S OVER THE WEEKEND.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SHOWERS AND THUNDERSTORMS ARE DEVELOPING THIS AFTERNOON NEAR THE
TERMINALS. BASED ON CURRENT RADAR TRENDS...DIRECT IMPACTS WILL
FIRST BE POSSIBLE AT KCHS. THE FORECAST FEATURES TEMPO MVFR TSRA
CONDITIONS BETWEEN 18-20Z. THERE IS LESS ACTIVITY CURRENTLY AROUND
KSAV...BUT THAT IS EXPECTED TO FILL IN THIS AFTERNOON. TEMPO TSRA
CONDITIONS AT KSAV A LITTLE BIT LATER...IN THE 20-22Z TIME
PERIOD. OTHER THAN THE THUNDERSTORMS CONDITIONS ARE EXPECTED TO
REMAIN VFR. THERE IS AGAIN A CHANCE FOR SOME MVFR CEILINGS TO
DEVELOP NEAR SUNRISE ON MONDAY AND LINGER FOR A FEW HOURS. HAVE
LEFT THE FORECAST WITH JUST A VFR CEILING FOR NOW.
EXTENDED AVIATION OUTLOOK...VFR MONDAY NIGHT. SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS TUESDAY THROUGH THURSDAY COULD
OCCASIONALLY REDUCE VISIBILITIES AND/OR CEILINGS.
&&
.MARINE...
WIND SPEEDS WILL BE A NOTCH BELOW SATURDAY THIS AFTERNOON AND
EVENING. THE MAIN CONCERN FOR COASTAL WATERS THIS AFTERNOON AND
EVENING IS POTENTIAL FOR STRONG TSTMS PRODUCING SHIFTING AND
GUSTING WINDS. WE WILL HIGHLIGHT POTENTIAL FOR CONVECTIVE GUSTS
OVER 35 KT IN OUR HAZARDOUS WEATHER OUTLOOK. WINDS AND SEAS WILL
LAY DOWN EVEN MORE LATER TONIGHT AS THE WEAK FRONT NEARS.
A TYPICAL SUMMERTIME PATTERN WILL ENSUE FOR THE COASTAL WATERS WITH
HIGH PRESSURE OVER THE WESTERN ATLANTIC MAINTAINING SOUTHWEST FLOW.
THERE WILL BE SURGES ALONG THE COAST EACH AFTERNOON AS THE SEA
BREEZE CIRCULATION DEVELOPS. AT NIGHT THE NEARBY ATLANTIC WATERS
WILL SEE INCREASING WINDS DUE TO NOCTURNAL JETTING THOUGH CONDITIONS
ARE CURRENTLY FORECAST TO REMAIN BELOW ADVISORY THRESHOLDS.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
NEAR TERM...BSH
SHORT TERM...JRL
LONG TERM...
AVIATION...BSH/JRL
MARINE...JRL
Hazardous weather outlook, Jun 28, 3:43 AM EST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
443 AM EDT SUN JUN 28 2015
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-290845-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
443 AM EDT SUN JUN 28 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
AMZ330-350-352-354-374-290845-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
443 AM EDT SUN JUN 28 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
STRONG THUNDERSTORMS...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE COASTAL WATERS
THIS AFTERNOON AND EARLY EVENING. THUNDERSTORMS COULD PRODUCE
WINDS IN EXCESS OF 35 KT WITH LOCALLY HAZARDOUS CONDITIONS
INCLUDING LOW VISIBILITIES IN VERY HEAVY RAIN AND ROUGH SEAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
Thunderstorm Wind, Beaufort
- When
- June 28, 1:18 PM EST to 1:19 PM EST
- Where
- Beaufort County, 3 mi NNW of Priesters
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 32.660, -80.750
South Carolina DOT reported a tree blown down on River Road at Big Estate Road.
Thunderstorm Wind, Charleston
- When
- June 28, 2:21 PM EST to 2:22 PM EST
- Where
- Charleston County, 4.91 mi NE of Rockville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 32.650, -80.140
South Carolina DOT reported a tree blown down onto Bohicket Road at River Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, June 28, 20151 death · 1 event
- Tornadoes and Hail in Missouri, June 28, 2015EF2 · 16 events
- Flash Flooding and Hail in Illinois, June 28 to 29, 2015$510,000 · 1.5 in hail · 23 events
- High Wind and Strong Wind in Massachusetts, June 28, 2015$188,000 · 50 kt wind · 11 events
- Rip Current in Delaware, June 28, 20154 injured · 1 event
- Lightning Strikes in Minnesota, June 28, 20153 injured · 2 events
- Hail in Colorado, June 28, 20151.25 in hail · 13 events
- Rip Current in New Jersey, June 28, 20151 injured · 1 event
- Hail in South Dakota, June 28, 2015$10,000 · 1.5 in hail · 5 events
- Hail and Damaging Winds in Missouri, June 28, 2015$2,000 · 1 in hail · 4 events
- Damaging Winds in Georgia, June 28, 201550 kt wind · 3 events
- Damaging Winds in Florida, June 28, 201552 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 590919, 590918.